A 30-year-old San Diego woman has died after she had an adverse reaction to receiving an IV infusion that included turmeric. She was seeking treatment at a naturopathic clinic, where the IV supplement was administered to her. The San Diego medical examiner has attributed the death in large part to the turmeric IV.
The popular cooking spice has been gaining in popularity over recent years as a natural cure-all of sorts. However, it is usually taken orally in pill form, or as a powdered spice.
What in the Holistic Health?
Naturopathic, homeopathic, holistic, and even some actual medical doctors, will recommend taking turmeric orally to patients for various ailments including high cholesterol, osteoarthritis, and to reducing itching related to a few specific conditions. However, most MDs stop there. The alternative medicine folks, however, recommend it for much more, regardless of whether or not it is actually effective for all the ailments it gets recommended.
Despite the lack of solid evidence to support the use of turmeric to treat various ailments, even orally, the naturopathic health industry has been hailing the spice as a wonder-drug for some time now. Practitioners have made claims that the spice can go so far as to cure cancer, prevent Alzheimer's, and replace pain management, diabetes, or arthritis medications, and more.
Turmeric via an IV, Really?
The active ingredient in turmeric requires relatively high doses to show any effectiveness, and as such, some of the more risky naturopathic, holistic, and homeopathic practitioners have taken to administering the spice via an intravenous drip. As one practitioner noted, using turmeric via an IV is still "theoretical," and "investigational." While there have been some limited studies on the use of injected turmeric, it is generally sound advice to avoid injecting anything that hasn't been tried and proven effective by, or is at least being recommended by, an actual medical doctor.
Because there is much less regulation when it comes to alternative medicine and health care, individuals should proceed with extreme caution, particularly when it comes to IV cocktails.